Recent Blog Articles

Heart Health

Ask the doctor: Why does my blood pressure rise in the afternoon?

Updated: March 01, 2011

Q. I am a 50-year-old woman with newly diagnosed high blood pressure. As diets go, mine is definitely on the healthy side. I do not exercise at a health club, but I do a lot of housecleaning and gardening, and I do walk a fair amount, which I feel is equal to what I would accomplish at a health club. I weigh 150 pounds and my height is 5 feet, 6 inches. I take Toprol-XL. My blood pressure seems to be normal in the morning, averaging 121/74, but in the afternoon the upper number is often in the 140s to 150s. Is it normal for blood pressure to rise like this as the day goes on, especially while on a medication?

A. It's great that you are paying close attention to your blood pressure readings. Beta blockers like metoprolol (Lopressor, Toprol-XL) are not great medications for lowering blood pressure when used all by themselves. So, as the day goes on, and you eat and exert yourself physically, my guess is that the metoprolol is just not strong enough to control your blood pressure. One option is to switch to another medication, such as a diuretic or an ACE inhibitor. If your doctor thinks you need the beta blocker for some other cardiac condition, adding a diuretic or ACE inhibitor to the beta blocker makes sense. In fact, combining low doses of medications that fight high blood pressure in different ways is probably a more effective way to do it than with a high dose of a single medication.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.